ClickCease

Fentanyl and Opioid Overdose – Signs, Symptoms and Emergency Response

Overview of Fentanyl and Opioid Overdose

A staggering 50,000 people died from an opioid-related overdose in 2019. This number is increasing due to fentanyl production being on the rise.

One interesting study found that bystanders were present in almost half of overdose instances. With the right tools, bystanders can act to prevent overdose deaths.

Opioid overdoses kill more people each year than any other type of drug overdoses and is a result of an excessive amount of opioids in the system including:

  • morphine
  • oxycontin
  • heroin
  • fentanyl

Risk Factors for Opioid Overdose

Risk factors for opioid overdose include: 

  • having an opioid use disorder
  • high dose usage
  • using by injection
  • using in combination with other substances such as alcohol, benzodiazepines or medicines that suppress respiratory function
  • having medical conditions such as mental health issues, HIV, liver or lung diseases
  • resuming use after an extended period of abstinence 

Males and people with lower socio-economic status are at higher risk of overdose than women and people with higher socio-economic status.

Tolerance

It’s important to note that one’s tolerance drops when you stop using opioids for even one day. People who stop using opioids when they go to rehab or are in prison are at a particularly high risk of overdose when they use again for the first time, because their tolerance has gone down.

Signs and Symptoms of an Opioid Overdose 

Opioid use can lead to death due to the effects the drug has on the part of the brain which controls breathing. An opioid overdose can be identified by a combination of these signs and symptoms:

  • pinpoint pupils
  • unconsciousness
  • difficulty breathing

Other symptoms that indicate one is at risk of overdose include:

  • vomiting
  • no response to pain
  • blue lips or fingers
  • swelling of the face, tongue, lips, throat or extremities
  • low blood pressure
  • slow pulse
  • delirium
  • disorientation
  • uncontrollable muscle movements
  • extreme drowsiness

People who use opioids often experience something called nodding which is the street term for drifting in and out of consciousness. It can be difficult to determine if these people are high or overdosing.

Assessment and Stimulation

If you’re not sure if the person is overdosing, look for these signs to assess:

  • Are they breathing?
  • Are they responsive?
  • How is their skin color (especially lips and fingertips)?

Emergency Response to an Opioid Overdose

  1. Call 9-1-1 immediately if you suspect someone is overdosing
  2. Administer Narcan (Naloxone) – this medication reverses an overdose if administered quickly
  3. Give CPR if needed 
  4. Stay with the person until help arrives
  5. Follow instructions from the medical professionals
  6. Seek support for yourself and the person who overdosed 

Naloxone 

Death from opioid overdose is preventable if the person receives a dose of naloxone, which is an antidote that will counter and block the unwanted effects of opioid overdose. It is safe because it has virtually no effect on people who have not taken opioids.

This life-saving drug can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed or even stopped. More than one dose may be required for fentanyl overdose.

The most common form of naloxone is Narcan.

There are two forms of naloxone available:

  1. nasal spray
  2. injection

Both forms can be used very easily without medical training or authorization. People struggling with opioid use disorder, whether prescription or illegal forms are taken, should carry naloxone at all times.

There is really no different than carrying an EpiPen (for severe allergies). It simply adds a layer of much needed protection for people at risk. 

It has been shown that providing naloxone to people likely to witness an opioid overdose, in combination with training on how to use it as well as CPR, substantially reduces the number of deaths overdose. 

This is particularly applicable to people leaving prison who have used opioids in the past as they have very high rates of overdose during the first few weeks after release.

Prevention

Reducing drug use will always have an impact on the number of overdose cases and drug related deaths. Here are some other preventative measures that can be taken:

  • increase the availability of opioid treatment programs
  • reduce and prevent overprescribing (education for health care professionals and doctors)
  • systems in place to monitor prescribing and dispensing
  • increase the limit of over-the-counter sales of opioids

There is a huge gap between recommendations and practice. Only about 50% of countries in the world are providing access to effective treatment options and less than 10% of the people in need of such treatment are actually receiving it.

Get Help for Substance Use Today

Please reach out to Luxe Recovery if you or a loved one are struggling with fentanyl or opioid addiction. Our knowledgeable staff can talk to you about a variety of treatment options.

As our clients make the commitment to overcome their addiction and live a fulfilling life of sobriety, Luxe Recovery provides them with a treatment program for substance abuse and mental health that is of the highest quality.

You can fill out this form or call us directly

    Accreditations & Memberships

    Luxe Recovery BBB Business Review
    dhc-oficial-logo

    License #191121AP Expires: 11/30/2025

    Luxe Recovery

    One of the Best Rehabs in California for Drug, Alcohol, and Mental Health Treatment.

    Scroll to Top